Can Vitamins Change The Color of Your Urine?

Curated by Claudia Shannon / Research Scientist / ishonest

Tip

Some vitamins can change the color of your urine, and it is nothing to worry about.

Bright Yellow Urine

Vitamins in foods are not likely to change the color of your urine, unless you eat a great deal of them. Your body can use most of the nutrients in foods; what it can't use, it stores or excretes through urine and stool — but it's usually not enough to noticeably change your pee color. Supplements, on the other hand, often contain large amounts of vitamins. Your body can use only so many of those nutrients, and the rest it either stores in fat or gets rid of.

ishonest No.201 - Prevent Elasticity Damage

Recommended
No.201 - Prevent Elasticity Damage

The fat-soluble vitamins — A, E, D and K — can be stored. They are dissolved in fat before being absorbed in the bloodstream. What isn't needed for immediate use is stored in the body along with fat for future need. Therefore, if you see color changes in your pee when you start taking supplements, it's the excess water-soluble vitamins, not those that are fat-soluble.

Problems With Excess Vitamins

Tip

If you're not sure whether vitamins are turning your urine different colors or the cause is something else, it's a good idea to make an appointment with your doctor — especially if you are experiencing any other unexplained symptoms.

Vitamin C doesn't pose a high risk for toxicity, reports the National Institutes of Health. The most common complaints of side effects from too much vitamin C include nausea, diarrhea, abdominal cramps and other digestive disturbances.

However, the Food and Nutrition Board of the National Academies of Medicine has set a tolerable upper intake level (UL) of 2,000 milligrams per day for adults, due to some concern that high intake of vitamin C may have more serious health risks.

Anti-Aging treatment everyone is talking about

Learn more

According to NIH, some research has shown that excess vitamin C may increase the risk of death from cardiovascular disease, contribute to the formation of kidney stones and increase oxidative damage that could contribute to the development of cancer. However, none of these effects have been confirmed.

But that isn't true for all B vitamins. If you're taking a B-complex supplement, especially in large doses, that contains pantothenic acid, niacin or folate, there are risks involved.

According to the NIH, excess pantothenic acid can lead to digestive distress in some people. Excess niacin can have more serious effects. The NIH reports that daily doses of niacin of more than 1,000 milligrams can cause low blood pressure, fatigue, impaired glucose tolerance and insulin resistance, nausea, heartburn and stomach pain, and eye problems including macular edema, a buildup of fluid in the retina. High doses taken over many years can be toxic to the liver.

Last, high doses of folate, while not directly risky, can cover up a deficiency in B12 and can exacerbate the symptoms of anemia caused by B12. It's not unusual that people trying to correct a vitamin B12 deficiency might also inadvertently take excess amounts of folate, which could worsen their symptoms of anemia. Those symptoms include fatigue, numbness or tingling in hands and feet, decreased appetite, shortness of breath, nausea, diarrhea and a sore, red tongue.

Other Reasons for Color Changes

ishonest No.202 - Prevent Elasticity Damage

Recommended
No.202 - Prevent Elasticity Damage

Is your urine red, blue, green or brown? That is likely not due to vitamins. Many other things can affect urine color, from the foods you eat to medications you are taking. Harvard Health Publishing provides a few explanations for the many potential colors you might see in the bowl:

Dark yellow: If you're dehydrated, urine becomes more concentrated, which can deepen its normal light yellow color to a deeper hue.

Red: A light pink to dark red color can mean that there's blood in your urine, which may be caused by a number of things, including urinary problems, kidney stones, bladder infections, bladder cancer, enlargement of the prostate gland, strenuous exercise or an inherited condition. However, you could just be part of the 10 to 14 percent of the population that experiences "beeturia," or pink- colored urine after eating beets. Rhubarb and blackberries may have a similar effect.

Brown: Rhubarb, beets, fava beans and blackberries may also turn urine brown. It can also be excess bilirubin — a product of hemoglobin breakdown — getting into the urine. Rarely, a type of skin cancer called melanoma may result in excess melanin — the pigment that darkens the skin, in the urine.

Ripple effect: Jumpstart your ritual with this treatment for deeply rejuvenating powers

Learn more

Orange: Drinking a lot of carrot juice can turn the urine orange, as can certain medications including phenazopyridine, rifampin and isoniazid.

Blue: A dye used in diagnostic tests, medications and home remedies called methylene blue can be the culprit, as can some rare inherited conditions.

Green: Blue pigment may turn green in urine when it mixes with the natural yellow color. Some medications may turn urine green, including propofol, cimetidine and amitriptyline.

Purple: This urine tinge occurs when a catheter is present. Bacteria in the catheter or collection bag release a substance called indirubin, which can turn the urine purple.

Read more on: vitamins


Learn about unknown needs of your skin for free